MAUDE Adverse Event Report: ABBOTT MEDICAL EPIC PLUS; HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL EPIC PLUS; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number E200-31M
Medical Device Problem Codes Nonstandard Device (1420); Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 03/06/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 31mm epic valve was selected for implant.During the procedure, after parachuting the valvue down into the annulus, and removing the valve from the holder, it was noted that there was a bent leaflet on the valve.The fold was noted on the free edge of the veil, near its junction with the pole.It was attributed that this was due to the calcification of the native valve.The valve was removed and another abbott valve was used to complete the procedure.The physician alleged that there was "hardening" on the abbott valve.The patient remained hemodynamically stable throughout the procedure.The physician doesn't believe the patient or user experienced adverse health consequences due to the performance of the product.On the same day, the patient passing away.The physician classifies this death as being related to the procedure and the patient¿s comorbidities.The implanter does not classify that the death is related to the function/performance of the implanted device.
 
Additional Manufacturer Narrative
It was reported that after removing the holder when parachuting the epic mitral valve it was discovered that there was a fold in the epic mitral valve leaflet with calcification.The valve was replaced with another 31 mm epic valve.However, the patient expired on the same day.Also reported that the physician doesn't believe the patient or user experienced adverse health consequences due to the performance of the product.The physician classified patient death as being related to the procedure and the patient¿s comorbidities.The device was returned to abbott for investigation and no anomalies were found with the valve cusps.The valve was sent for pathological testing and the investigation found that there was a possible fold and incomplete coaptation at cusp 1.The inflow and outflow surfaces of all three cusps have scattered non-adherent fungal hyphae.There was no inflammation or significant calcifications present.The valve was sent for functional testing at the engineering test lab.Hydrodynamic examination indicated the valve met functional specification.A review of functional hydrodynamic testing of the returned valve was performed and showed normal valve function with normal symmetrical full opening of all three cusps and symmetrical coaptation with no evidence of a central gap.Based on the review of the video during hydrodynamic testing all three leaflets appeared normal and functioning normally despite the appearance of a fold on photography.During functional testing the fold was no longer present.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, including functional testing to ensure proper leaflet coaptation and hemodynamic performance, and the product met all specifications.Based on the medical review performed at abbott, the exact cause of patient death cannot be determined from the information provided.The cause of the reported leaflet deformation and patient death could not be conclusively determined.However, it was reported that the patient death was related to the procedure and patient comorbidities.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 31mm epic valve was selected for implant.During the procedure, after parachuting the valve down into the annulus, and removing the valve from the holder, it was noted that there was a bent leaflet on the valve.The fold was noted on the free edge of the veil, near its junction with the pole.It was attributed that this was due to the calcification of the native valve.The valve was removed and another abbott valve was used to complete the procedure.The physician alleged that there was "hardening" on the abbott valve.The patient remained hemodynamically stable throughout the procedure.The physician doesn't believe the patient or user experienced adverse health consequences due to the performance of the product.On the same day, the patient passing away.The physician classifies this death as being related to the procedure and the patient¿s comorbidities.The implanter does not classify that the death is related to the function/performance of the implanted device.

Brand Name
EPIC PLUS
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL LTDA. REG#3001883144
1301rua profvieira demendonça
bairro engenho nogueira 31.31 0-26
BR   31.310-260
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key21885752
Report Number2135147-2025-02131
Device Sequence Number18167242
Product Code LWR
UDI-Device Identifier05415067033093
UDI-Public(01)05415067033093(17)270305
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P040021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberE200-31M
Device Catalogue NumberE200-31M
Device Lot NumberBR00037113
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2025
Supplement Date Received by Manufacturer07/21/2025
Initial Report FDA Received Date04/22/2025
Supplement Report FDA Received Date07/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown